Texas, 2018Drought in Texas, June 12 to 25, 2018
June 12 to 25, 2018 · NWS BRO · 2 events in 2 counties and zones
Persistent lack of rainfall, combined with record to near record heat in May and frequently breezy conditions, led to severe drought conditions that would develop in eastern Hidalgo County between June 12th and 19th . The drought would be temporarily erased by widespread rainfall of 10 to 18 inches or more in many of these areas between June 19th and 22nd.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent lack of rainfall, combined with record to near record heat in May and frequently breezy conditions, led to severe drought conditions that would develop in eastern Hidalgo County between June 12th and 19th . The drought would be temporarily erased by widespread rainfall of 10 to 18 inches or more in many of these areas between June 19th and 22nd.
The combination of a top ten warmest spring with limited rainfall until the Great June Flood resulted in a significant loss and lowered production of many un-irrigated row crops, which failed to receive the necessary rainfall to counteract the hot conditions between March and mid June.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jun 11, 5:45 PM CST, 6 hours 15 minutes earlier.
Area forecast discussion, Jun 11, 5:45 PM CST, 6 hours 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
645 PM CDT Mon Jun 11 2018
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...Gusty southeast winds with gust 20-25 knot early this
evening slowly diminish after sunset. VFR prevails tonight with
only brief periods of patchy MVFR cigs after midnight but mostly
an hour or two either side of sunrise (6am). VFR anticipated
Tuesday afternoon with SCT-BKN cumulus. Southeast winds pick once
again late morning and through the afternoon with gusts up to 25
knots.
&&
.PREV DISCUSSION... /issued 248 PM CDT Mon Jun 11 2018/
SHORT TERM (Tonight through Tuesday Night): H5 heights slope
upward from east to west toward the ridge over the southwest
United States. Meanwhile, surface high pressure will maintain
dominance over the Gulf. Return moisture will initially remain
modest, but a proto H5 trough will begin to develop over the west
Gulf on Tuesday, as the ridge over the southwest flattens and
shifts east, becoming more defined as an inverted trough over the
southwest Gulf Tuesday night into Wednesday, which will support
increasing return moisture and destabilization. This will be
enough to allow for a few showers to move up along the coast and
possibly into the southeast portion of the CWA Tuesday night. This
will also knock a few degrees off overnight low temperatures,
from the 75 to 80 degree range tonight to a mid 70s range Tuesday
night. High temperatures Tuesday will be above normal once again,
ranging from the mid 90s at the coast to near the century mark
inland west, with upper 80s to lower 90s at the beaches.
Otherwise, a mix of clouds and sun will continue with moderate
southeast winds.
LONG TERM (Wednesday through Monday): Slight pattern change
approaching for the long term, but enough of a change to bring
back beneficial rain chances to Deep South Texas. The H5 ridge
that has been deflecting storms systems well away from the region
will finally shift northward while a midlevel trough cuts
underneath it into south Texas. The trough will very slowly move
westward under the ridge through Thursday, which will keep
instability aloft. The usual surface high across the northern
Gulf will continue to bring southeasterly flow at lower level
through the remainder of the week. Models shows a plume of
moisture drawing northwestward during the latter half of the
week, bringing the necessary fuel for shower activity. These
factors will be enough to allow the seabreeze boundary to become
more active, so have brought rain chances upwards into the
weekend. Highs each day will again reach the middle to upper 90s
across the region, with heat index values well above 100 each
afternoon.
The weekend is a more difficult forecast, as models are poorly
handling a tropical wave currently in the western Caribbean.
Models have come together more on backing off of a more robust
tropical system, and have trended more towards a continued
tropical wave into the Bay of Campeche. With the slightly better
consensus that the open wave will move northwestward across the
western Gulf, this will bring a much deeper swath of moisture into
the region. It is becoming more likely that most of south Texas
will see some very beneficial rainfall over the weekend. Have
brought rain chances upwards for Saturday, and will hold off
continued increases for Sunday until the models get a better grip
on the upcoming scenario.
MARINE:
Now through Tuesday night: A small craft advisory for winds is in
effect for the Laguna Madre through 8 pm. High pressure across the
north Gulf will remain fairly strong in the short term. Therefore,
moderate to fresh southeast winds will continue tonight, prompting
small craft should exercise caution conditions. Though winds will
be slightly lower Tuesday and Tuesday night, moderate strength,
seas offshore may continue in the 4 to 6 ft range, requiring small
craft should exercise caution conditions there, then.
Wednesday through Friday: Marine conditions will remain consistent
through the latter half of the week with high pressure off to the
northeast. This will keep the Gulf waters winds generally modest,
reaching near 15 knots, while the Laguna will see more
fluctuations, reaching near 20 knots each day and dropping to
around 10 knots overnight. Wave action will continue to be
elevated, with wave heights running near 4 feet through Friday.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory for winds until 8 PM CDT this evening for
GMZ130-132-135.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
59/99Hazardous weather outlook, Jun 11, 4:06 PM CST, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
506 PM CDT Mon Jun 11 2018
TXZ248>257-351-353-122215-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
506 PM CDT Mon Jun 11 2018
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Tonight
A moderate risk of rip currents continues along area beaches.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A moderate risk of rip currents is anticipated along area beaches
Tuesday while an elevated risk is expected Wednesday through next
weekend.
An increase in Gulf moisture midweek will lead to scattered
showers and thunderstorms Wednesday through Friday producing
isolated heavy downpours. An additional increase of tropical
moisture Saturday and Sunday may lead to numerous showers and
thunderstorms leading to localized flooding of streets, low-
lying and poor drainage areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
GMZ130-132-135-150-155-170-175-122215-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
506 PM CDT Mon Jun 11 2018
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Tonight
Small craft advisories continue for the Laguna Madre until 8 pm.
Occasional gusts to 20 knots are possible overnight mainly over
the Gulf waters.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Small craft advisories may be needed mainly over the Gulf waters
for an increase in swells from later Friday and through the
weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Northern Hidalgo County
- When
- June 12, 12:00 AM CST to June 18, 11:59 PM CST
- Where
- Northern Hidalgo County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Severe (D2) Drought conditions developed in extreme northeastern Hidalgo County by June 12th, and continued until June 18th, as initial rainfall ahead of heavier rains associated with the Great June Flood improved conditions to Moderate (D1) Drought. The drought would be erased by generally 4 to 8 inches of rain during the week of June 18th. An unknown number of dry land row crops sustained production loss or damage due to prolonged dry and above to much above average conditions between March and mid June.
Drought, Southern Hidalgo County
- When
- June 12, 12:00 AM CST to June 25, 11:59 PM CST
- Where
- Southern Hidalgo County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Severe (D2) Drought conditions developed in extreme southeastern Hidalgo County by June 12th, and continued until the week of June 18th, when rainfall of 12 to 18 inches associated with the Great June Flood erased the drought. An unknown number of dry land row crops sustained production loss or damage due to prolonged dry and above to much above average conditions between March and mid June.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, June 12 to 13, 20185 deaths · 2 events
- Excessive Heat in Arizona, June 12 to 13, 20182 deaths · 5 events
- Wildfire in Utah, June 12, 2018$1.5 million · 1 event
- Hail and Damaging Winds in Mississippi, June 12 to 13, 2018$46,000 · 1 in hail · 5 events
- Tornado and Flash Flood in Texas, June 12, 2018EF0 · 28 events
- Hail in Kansas, June 12, 20182.75 in hail · 28 events
- Damaging Winds in Oklahoma, June 12, 2018$19,000 · 65 kt wind · 10 events
- Damaging Wind and Lightning Strike in Kentucky, June 12, 2018$20,000 · 52 kt wind · 2 events
- Flash Flooding and Flood in Illinois, June 12, 2018$15,000 · 61 kt wind · 7 events
- Hail in Colorado, June 12, 20183 in hail · 15 events
- Flash Flood and Damaging Winds in Missouri, June 12, 2018$17,000 · 56 kt wind · 3 events
- Hail and Damaging Winds in Arkansas, June 12, 2018$15,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771138, 771139.